Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 20, 2023, 1:04 PM PDT for San Diego County, California. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2023, 1:04 PM PDT (20:04 UTC)
- Expired
- Aug 20, 2023, 4:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 70 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 2:11 PM PDT | FLASH FLOOD | 8 S Borrego Springs, CA | Highway 78 washed out at Yaqui Pass. |
| Aug 20, 2:52 PM PDT | RAIN 1.17 | 8 Se Warner Springs, CA | Mesonet station RTAC1 Ranchita in 1 hour. |
| Aug 20, 3:07 PM PDT | RAIN 5.21 | 8 Wsw Borrego Springs, CA | Mesonet station RCHC1 Ranchita. |
| Aug 20, 3:07 PM PDT | RAIN 5.21 | 8 Wsw Borrego Springs, CA | Mesonet station RCHC1 Ranchita. |
| Aug 20, 4:07 PM PDT | RAIN 6.02 | 8 Wsw Borrego Springs, CA | Mesonet station RCHC1 Ranchita - total rainfall. |
| Aug 20, 4:07 PM PDT | RAIN 6.02 | 8 Wsw Borrego Springs, CA | Mesonet station RCHC1 Ranchita - total rainfall. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
056
WGUS56 KSGX 202004
FFWSGX
CAC073-202315-
/O.NEW.KSGX.FF.W.0009.230820T2004Z-230820T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
104 PM PDT Sun Aug 20 2023
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Northeastern San Diego County in southwestern California...
* Until 415 PM PDT.
* At 104 PM PDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. The expected rainfall
rate is 0.5 to 1 inch in 1 hour. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Borrego Springs, Hwy 78 Between S2 And Borrego Springs Rd, Hwy 78
Between Borrego Springs Rd And Ocotillo Wells, Hwy 78 Between
Banner And S2, Hwy S22 Between Ranchita And Borrego Springs,
Borrego Palm Canyon, Ranchita, Hwy S22 Between Borrego Springs And
Imperial County Line, Hwy S2 Between Hwy 79 And Hwy 78 and
Ocotillo Wells.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3306 11652 3342 11667 3342 11610 3313 11610
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
Connolly1 follow-up statement
994 WGUS76 KSGX 202311 FFSSGX Flash Flood Statement National Weather Service San Diego CA 411 PM PDT Sun Aug 20 2023 CAC073-202321- /O.EXP.KSGX.FF.W.0009.000000T0000Z-230820T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Diego CA- 411 PM PDT Sun Aug 20 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT THIS AFTERNOON FOR NORTHEASTERN SAN DIEGO COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. A Flood Watch remains in effect until 500 PM PDT Monday for a portion of Southwest California. More heavy rain could develop later today and tomorrow. LAT...LON 3306 11652 3342 11667 3342 11610 3313 11610 $$ 10
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 9:41 AM PDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 20, 9:41 AM PDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
941 AM PDT Sun Aug 20 2023
.SYNOPSIS...
Tropical Storm Hilary will continue to move over Southern
California today. Strong gusty winds currently being felt across
parts of San Diego County will expand northward through our
forecast area today, decreasing later tonight into Monday
morning. Widespread heavy rainfall will develop this afternoon
into this evening. The heaviest rainfall is expected for the
mountains into the deserts with catastrophic flash flooding
possible. Light rain showers will gradually push out of the region
on Monday with drier and warmer weather for Tuesday into next
weekend. West of the mountains look to be dry through the rest of
the week with a small chance for monsoonal thunderstorms for the
mountains and deserts each afternoon and evening.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
* Tropical Storm Warning in effect for all of Southern California.
* Flood Watch in effect through Monday for all of Southern
California.
* Unnecessary travel is discouraged on today due to the high
flooding potential.
* High Wind potential for much of the region today.
Hilary has been downgraded to a tropical storm with maximum
sustained winds of 70 MPH near the eye of the storm. The storm is
located approximately 250 miles south-southeast of San Diego and
will make landfall on the northern Baja peninsula sometime today.
Northeast winds out ahead of the storm have been howling across
the SD County mountains this morning with maximum gusts generally
40-65 MPH. Strong northeast winds will push northward through
SoCal today, where areas west of the mountains will see wind
gusts 35-45+ MPH at times. Winds will diminish this evening into
the overnight hours for all.
Not something we see very often here...a nearly saturated
atmospheric profile! Our balloon launch this morning shows very
saturated air above us with precipitable water readings over 2
inches! This has led to our radar lighting up with numerous
showers across the region this morning with areas west of the
mountains reporting a quarter to one half inch of rainfall thus
far. Cloud tops via visible satellite imagery starting to become
more pronounced over Baja California, where heavier showers and
isolated thunderstorms will impact our region later today. Areas
of Southern California will see rain rates 1-2+ inches, highest
over the mountains. Our main concern will be across the mountains
and deserts, bringing dangerous and locally catastrophic flooding
impacts. Those near burn scars and low lying roadways/desert
washes may be severely impacted. The Storm Prediction Center has
also outlined a small (2-5%) chance of brief and weak tornadoes to
occur across the Coachella Valley and Anza Borrego desert. Those
west of the mountains will see a lower flood threat, but avoiding
unnecessary travel today is a solid bet.
Hi-res models lift scattered showers out of the region through the
morning hours from south to north, with partial clearing into the
afternoon. Much cooler temperatures across interior sections of
our region are expected with humidity remaining for all locales
throughout the day. The trough of low pressure off the California
coast along with the relentless ridge of high pressure over the
Great Plains will continue to funnel in monsoonal moisture from
Mexico into SoCal through the upcoming week. This will lead to
small chances for showers and storms each afternoon/evening across
the mountains and deserts along with drier, though still a bit
humid, conditions west of the mountains.
&&
.AVIATION...
201515Z...Coast...RA with bands of RA+ today with variable CIGS 030-
070 lowering to 010-030 in bands of heavier rain. Slight chance of
TSRA this afternoon. Strong winds this afternoon and evening with
gust potential 30-45 kt. North winds shifting to the W/SW and
eventually S this evening. Most precip and strong winds will end
after 06Z Mon.
Valleys/Mountains/Deserts...RA/RA+ today with CIGS 030-070 lowering
to 010-020 in heavier rain bands. Slight chance of TS. Higher
terrain obscured at times. Strong east/southeast winds shifting west
this afternoon and then south this evening. Gusts of 50-70 kt over
the mountains and gusts of 40-50 kt elsewhere. Wind gusts may exceed
35 kt at PSP. Most precip and strong winds will end from south to
north 06Z-10Z Mon.
&&
.AVIATION...
201515Z...Coast...RA with bands of RA+ today with variable CIGS 030-
070 lowering to 010-030 in bands of heavier rain. Slight chance of
TSRA this afternoon. Strong winds this afternoon and evening with
gust potential 30-45 kt. North winds shifting to the W/SW and
eventually S this evening. Most precip and strong winds will end
after 06Z Mon.
Valleys/Mountains/Deserts...RA/RA+ today with CIGS 030-070 lowering
to 010-020 in heavier rain bands. Slight chance of TS. Higher
terrain obscured at times. Strong east/southeast winds shifting west
this afternoon and then south this evening. Gusts of 50-70 kt over
the mountains and gusts of 40-50 kt elsewhere. Wind gusts may exceed
35 kt at PSP. Most precip and strong winds will end from south to
north 06Z-10Z Mon.
&&
.MARINE...
At 8 AM the San Clemente Basin buoy reported northeast wind 16G19
kt, and San Clemente Island reported NE winds 21G26 kt. Winds from
Hilary will increase to 20-40 kt from the NNE this morning with
local gusts to 50-55 kt mainly in the inner waters. Winds will shift
to the WSW late this afternoon, eventually becoming southerly
overnight as it weakens. Short-period steep seas of 9 to 14 feet
will occur with these winds as well.
&&
.BEACHES...
160-180 degree SSE swells from Hilary will bring high surf to south
facing beaches today into Monday. Surf on the south-facing beaches
in Orange County will be 5 to 8 feet. Strong longshore and rip
currents will occur at all San Diego and Orange County beaches
through Monday morning. There is a chance of lightning at the
beaches today.
&&
.SKYWARN...
Skywarn activation is requested through tonight. Thank you for
any reports you are able to send us, spotters, they are much
appreciated!
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through late tonight for Orange County Coastal Areas-
Orange County Inland Areas-San Bernardino and Riverside
County Valleys-The Inland Empire-San Diego County Coastal
Areas-San Diego County Valleys-Santa Ana Mountains and
Foothills.
Beach Hazards Statement through Monday morning for San Diego
County Coastal Areas.
Tropical Storm Warning for Apple and Lucerne Valleys-Coachella
Valley-Orange County Coastal Areas-Orange County Inland
Areas-Riverside County Mountains-San Bernardino County
Mountains-San Bernardino and Riverside County Valleys-The
Inland Empire-San Diego County Coastal Areas-San Diego
County Deserts-San Diego County Mountains-San Diego County
Valleys-San Gorgonio Pass Near Banning-Santa Ana Mountains
and Foothills.
Flood Watch through Monday afternoon for Apple and Lucerne
Valleys-Coachella Valley-Riverside County Mountains-San
Bernardino County Mountains-San Diego County Deserts-San
Diego County Mountains-San Gorgonio Pass Near Banning.
High Surf Advisory until noon PDT Monday for Orange County
Coastal Areas.
PZ...Tropical Storm Warning for Coastal Waters from San Mateo Point
to the Mexican Border and out to 30 nm-Waters from San
Mateo Point to the Mexican Border Extending 30 to 60 nm out
including San Clemente Island.
&&
PUBLIC...APR
AVIATION/MARINE...MoedeIn the hours before
Local storm report, Aug 20, 12:18 PM PDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1218 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM Non-Tstm Wnd Gst 9 WNW Santa Ysabel 33.16N 116.81W
08/20/2023 M84 MPH San Diego CA Mesonet
Mesonet station HP016 Big Black Mountain.
&&
AOTLocal storm report, Aug 20, 12:19 PM PDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1219 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM Rain Mt Laguna 32.86N 116.42W
08/20/2023 M3.93 inch San Diego CA Mesonet
Mesonet station LGMC1 Mt Laguna.
&&
AOTLocal storm report, Aug 20, 12:20 PM PDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1220 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM Rain 4 N Lytle Creek 34.32N 117.50W
08/20/2023 M1.80 inch San Bernardino CA Mesonet
Mesonet station MNCC1 Mormon Rock dry side
of mountains.
&&
AOTLocal storm report, Aug 20, 12:46 PM PDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1246 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM Non-Tstm Wnd Dmg 6 SE Big Bear Lake 34.17N 116.86W
08/20/2023 San Bernardino CA Law Enforcement
TREE DOWN BLOCKING ENTIRE DOWNHILL LNS.
&&
EMILocal storm report, Aug 20, 12:54 PM PDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1254 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM Non-Tstm Wnd Dmg 8 SW Warner Springs 33.22N 116.74W
08/20/2023 San Diego CA Law Enforcement
OAK TREE DOWN BLOCKING EASTBOUND LN.
&&
EMILocal storm report, Aug 20, 1:01 PM PDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
101 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM Debris Flow Julian 33.08N 116.59W
08/20/2023 San Diego CA Law Enforcement
SR78 / BANNER DR, HEAVY MUD BLOCKING SB
LANES.
&&
EMIThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:00 AM PDT | Areal Flood Advisory | SGX | San Bernardino | 12 hr |
| Aug 20, 8:16 AM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 2 hr |
| Aug 20, 8:53 AM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
| Aug 20, 11:04 AM PDT | Areal Flood Advisory | SGX | San Bernardino | 9 hr |
| Aug 20, 11:17 AM PDT | Areal Flood Advisory | SGX | San Diego | 6 hr |
| Aug 20, 11:25 AM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 20, 12:48 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 20, 1:07 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 38 min |
| Aug 20, 1:20 PM PDT | Areal Flood Advisory | SGX | Riverside | 4 hr |
| Aug 20, 1:40 PM PDT | Flash Flood Warning | SGX | Riverside | 10 hr |
| Aug 20, 1:51 PM PDT | Flash Flood Warning | SGX | Riverside | 10 hr |
| Aug 20, 2:21 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 4 hr |
| Aug 20, 2:58 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 5 hr |
| Aug 20, 3:11 PM PDT | Areal Flood Advisory | SGX | Orange, San Diego | 2 hr |
| Aug 20, 3:37 PM PDT | Tornado Warning | SGX | San Diego | 23 min |
| Aug 20, 3:46 PM PDT | Flash Flood Warning | SGX | San Diego | 74 min |
| Aug 20, 4:05 PM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.